A Caltech Library Service

The Lie-Poisson Structure of the Euler Equations of an Ideal Fluid

Vasylkevych, Sergiy and Marsden, Jerrold E. (2005) The Lie-Poisson Structure of the Euler Equations of an Ideal Fluid. Dynamics of Partial Differential Equations, 2 (4). pp. 281-300. ISSN 1548-159X.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This paper provides a precise sense in which the time t map for the Euler equations of an ideal fluid in a region in R^n (or a smooth compact n-manifold with boundary) is a Poisson map relative to the Lie-Poisson bracket associated with the group of volume preserving diffeomorphism group. This is interesting and nontrivial because in Eulerian representation, the time t maps need not be C^1 from the Sobolev class H^s to itself (where s > (n=2) + 1). The idea of how this diculty is overcome is to exploit the fact that one does have smoothness in the Lagrangian representation and then carefully perform a Lie-Poisson reduction procedure.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2005 International Press. Communicated by Tudor Ratiu, received August 23, 2005. The hardcopy and electronic editions of Dynamics of Partial Differential Equations are protected by the copyright of International Press.
Subject Keywords:Euler equations, Poisson map, Lie-Poisson bracket, Lagrangian representation, Lie-Poisson reduction procedure.
Issue or Number:4
Classification Code:1991 MSC: Primary: 35; Secondary: 76.
Record Number:CaltechAUTHORS:20100917-074331134
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19996
Deposited By: Ruth Sustaita
Deposited On:17 Sep 2010 21:17
Last Modified:03 Oct 2019 02:04

Repository Staff Only: item control page